Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

May 12, 2021Broward County, Florida

NWS Miami, FL issued this special weather statement at May 12, 2021, 6:30 PM EDT for Broward County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2021, 6:30 PM EDT (22:30 UTC)
Expired
May 12, 2021, 7:15 PM EDT
In force
45 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 82 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS82 KMFL 122230
SPSMFL

Special Weather Statement
National Weather Service Miami FL
630 PM EDT Wed May 12 2021
 
FLZ067-068-071-072-168-172-122315-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
630 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 715 PM EDT...

* At 630 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  south of Loxahatchee NWR to Coral Springs to Weston. Movement was
  east at 20 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with these storms.

* Locations impacted include...
  Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach, Davie,
  Plantation, Sunrise, Boca Raton, Deerfield Beach, Boynton Beach,
  Delray Beach, Tamarac, Margate, Lighthouse Point,
  Lauderdale-By-The-Sea, Highland Beach, Ocean Ridge, Lauderhill,
  Weston and Coconut Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2656 8001 2632 8002 2605 8008 2610 8049
      2624 8043 2642 8043
TIME...MOT...LOC 2230Z 257DEG 18KT 2639 8036 2626 8026 2612 8039 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 12, 3:03 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 12, 3:03 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Miami FL
303 PM EDT Wed May 12 2021

...Few Strong Storms With Heavy Rainfall Possible Eastern Areas Thursday...
...Increase Risk Of Rip Currents Late Weekend into Middle Of Next Week...

.SHORT TERM...
(Today through Thursday)...

As an area of high pressure continues to move into the western
Atlantic this afternoon, the east and west coast sea breezes have
developed and continue to slowly push inland. Scattered showers and
thunderstorms that have developed this afternoon over the interior
could start pushing back towards the east coast with the mid level
west southwesterly steering flow in place. With plenty of lower
level moisture in place, heavy rainfall is a possibility with the
stronger thunderstorms this afternoon. Most of the shower and
thunderstorm activity will slowly diminish as the evening hours
progress.

On Thursday, the mid level ridge of high pressure will flatten out
as a mid level trough moves into and amplifies over the eastern
portion of the country. This will induce cyclogenesis over the
Atlantic waters just to the east of Central Florida. As this area of
low pressure strengthens and moves northeastward, it will drag the
associated cold front southward towards the region. Winds on
Thursday will shift to a south to southwesterly direction which will
help to bring in additional lower level moisture as forecasted PWAT
values will range between 1.8 and 2.0 inches which is near the
maximum PWAT values for this time of year. Scattered to numerous
showers and thunderstorms will develop out ahead of the front
especially during the afternoon hours. With the abundance of
moisture in place, this will allow for the potential for heavy
rainfall to increase across the region with localized flooding
possible in the low lying and poor drainage along the east coast.
With instability increasing as 500mb temperatures fall to around
-9C and a mid to upper level jet around 50 knots moves over the
area, a stronger thunderstorm or two cannot be ruled out
especially closer to the front over the Lake Okeechobee region and
portions of the interior north of Alligator Alley. The primary
hazards with the strongest storms will be the potential for
localized flooding, small hail, and gusty winds. High temperatures
on Thursday will rise into the upper 80s across the east coast
metro areas to the lower 90s across the interior.

.LONG TERM...

(Thursday night through This Weekend)...
The cold front will continue to move southward through South
Florida Thursday night and should stall over the Florida Keys this
weekend, as high pressure builds into the Southeastern United
States from the Central United States. This will allow for a more
a a north to northeast wind flow over South Florida on Friday
before going more easterly this weekend and increasing to breezy
conditions by late this week. This will keep some low level
moisture in place over South Florida this weekend allowing for
isolated to scattered showers along the east coast metro areas.
The only exception to this is on Friday where there could still be
a few thunderstorms due to the deeper moisture in place over
South Florida especially over the eastern areas.

(Early To Middle of Next Week)...
High pressure will slowly shift eastward from the Southeastern
United States into the Mid Atlantic States, as a broad low
pressure develops along the old frontal boundary over the Florida
Straits by middle of next week. This will keep the easterly wind
flow in place along with the breezy to even windy conditions by
middle of next week over South Florida. The deeper moisture will
also increase over South Florida by middle of next week.
Therefore, isolated showers and storms are possible for the early
part of next week before increasing to more of a scattered
coverage by middle of next week.

Highs will be in the 80s over the east coast metro areas to around
90 over the west coast metro areas each day. Lows will be in the
60s over most areas except lower to mid 70s east coast metro areas
and around 70 west coast metro areas each night.

&&

.AVIATION(18Z TAFS)...
Mainly VFR conditions will prevail throughout the forecast period.
Scattered showers and thunderstorms are possible across the east
coast terminals this afternoon. There could be periods of MVFR or
even IFR in and around any shower or thunderstorm. Shower and
thunderstorm activity will diminsh later this evening. At KAPF,
winds will remain out of the southwest this afternoon. Winds will
become light and variable later this evening across all terminals.

&&

.MARINE...
A light to moderate southeasterly flow will remain in place across
the local waters for the rest of today before shifting to more of a
south to southwesterly flow on Thursday. The winds will then swing
to a more northerly direction Thursday night into Friday with the
passage of a cold front, before going to more of a easterly
direction this weekend. The wind speeds will also increasing to
moderate to breezy conditions this weekend over South Florida
waters.

Showers and thunderstorms will be in the scattered to likely range
on Thursday ahead of the front, before decreasing on Friday to
slight to low end chance with the passage of the cold front.
Isolated showers will continue for the Atlantic and Biscayne Bay
waters this weekend on the easterly wind flow.

Atlantic seas will remain at 2 feet or less through Thursday
before increasing to 5 to 7 feet Friday into this weekend behind
the cold front, due to a northeast swell. The Gulf Seas will
remain at 3 feet or less late this week into this weekend.
Therefore, more likely hazardous marine conditions are possible
this weekend in the Atlantic waters.

The threat of rip currents will also increase along the east coast
beaches of South Florida this weekend into next week due to the
northeast swells and the increase northeast to east wind speeds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  90  74  86 /  40  60  30  50
West Kendall     75  92  73  88 /  40  50  20  50
Opa-Locka        76  90  73  87 /  40  60  30  50
Homestead        74  90  72  86 /  40  40  20  50
Fort Lauderdale  76  89  74  85 /  40  60  40  50
N Ft Lauderdale  75  88  73  84 /  40  60  40  50
Pembroke Pines   76  90  73  86 /  40  60  30  50
West Palm Beach  74  88  72  84 /  40  60  40  50
Boca Raton       75  89  73  85 /  40  60  40  50
Naples           75  89  72  89 /  20  30  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Thursday and Aviation/Marine...CWC
Thursday Night through Wednesday...BNB

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 12, 6:21 PM EDT, 9 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
621 PM EDT Wed May 12 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
131030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
621 PM EDT Wed May 12 2021

...Thunderstorms possible through the Evening Hours...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Thunderstorms are possible through this evening
across the interior and east coast metro areas. The main hazards are
gusty wind, lightning, and urban flooding.

Wind: thunderstorm wind gusts up to 50 mph are possible.

Flooding: Localized urban flooding is possible across the east coast
metro areas.

Waterspouts: An isolated waterspout is possible over Lake Okeechobee.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Heavy rain is possible on Thursday into Friday which could result in
flooding concerns. Keep up with forecast changes.

Hazardous marine and beach conditions are possible later this week
into this weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however,
individual spotters are encouraged to report high winds, hail, and
flooding to the National Weather Service Forecast Office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 12, 6:23 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
623 PM EDT Wed May 12 2021

FLZ067-122315-
Inland Palm Beach County FL-
623 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PALM BEACH COUNTY UNTIL
715 PM EDT...

* At 623 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles west of Loxahatchee NWR, or
  13 miles southeast of Belle Glade, moving east at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  West Palm Beach, Wellington, Belle Glade, Royal Palm Beach,
  Loxahatchee NWR, Loxahatchee Groves, Lion Country Safari Park, The
  Acreage and Belle Glade Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2648 8067 2665 8070 2681 8021 2646 8021
TIME...MOT...LOC 2223Z 259DEG 13KT 2657 8051

13
Special weather statement, May 12, 6:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
630 PM EDT Wed May 12 2021

FLZ067-068-071-072-168-172-122315-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
630 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 715 PM EDT...

* At 630 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  south of Loxahatchee NWR to Coral Springs to Weston. Movement was
  east at 20 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with these storms.

* Locations impacted include...
  Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach, Davie,
  Plantation, Sunrise, Boca Raton, Deerfield Beach, Boynton Beach,
  Delray Beach, Tamarac, Margate, Lighthouse Point,
  Lauderdale-By-The-Sea, Highland Beach, Ocean Ridge, Lauderhill,
  Weston and Coconut Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2656 8001 2632 8002 2605 8008 2610 8049
      2624 8043 2642 8043
TIME...MOT...LOC 2230Z 257DEG 18KT 2639 8036 2626 8026 2612 8039

13

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:23 PM EDTSpecial Weather StatementMFLPalm Beach52 min
May 12, 7:16 PM EDTSpecial Weather StatementMFLPalm Beach59 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.